June 1986

Abnormal Retinal Function Associated With Isotretinoin Therapy for Acne

Author Affiliations

From the Departments of Ophthalmology and Medical Genetics (Dr Weleber) and Dermatology (Drs Denman and Hanifin), Oregon Health Sciences University, Portland; and Hoffmann-LaRoche Inc Nutley, NJ, (Dr Cunningham).

Arch Ophthalmol. 1986;104(6):831-837. doi:10.1001/archopht.1986.01050180065031

• Three of 50 patients treated with isotretinoin (1 mg/ kg/day) for cystic acne complained of poor night vision and/or excessive glare sensitivity. While still receiving the drug or shortly thereafter, two patients were found to have abnormal dark-adaptation curves, with elevations of either cone or rod thresholds, or both. Two patients had abnormal electroretinograms (ERGs). One had a mildly abnormal electro-oculogram. The dark-adaptation curves were normal for one patient several months after isotretinoin therapy was discontinued. Two patients had elevated cone thresholds at least one year later. Six months following cessation of therapy, the ERG was still abnormal for one patient, but continued improvement was evident at 25 months; for the second patient, the ERG was normal at one year. Analysis of Naka-Rushton parameters for the ERG scotopic b-wave stimulus-response curves indicated response compression for two patients, as evidenced by a reduction in the maximum response. For one patient, the half-saturation constant was elevated 0.7 log units, suggesting reduction of retinal sensitivity, perhaps from decrease in retinal photopigment concentration. We suspect that isotretinoin may compete for normal retinol binding sites on cell surfaces or transport molecules. A prospective study is currently underway to determine if a clinically measurable adverse effect on retinal function is seen with greater frequency.